Calcium Pyrophosphate Deposition (Pseudogout)
What is CPPD?
As we age, calcium (in the form of calcium pyrophosphate) can deposit in cartilage in the joints. Cartilage is the shock absorber of the joint. These crystals can also sometimes cause painful swelling (arthritis) in the joint. The arthritis looks very similar to gout which is caused by uric acid crystals. For this reason, you may hear it referred to as pseudogout.
Who Gets CPPD?
- It tends to occur in older people
- It sometimes runs in families
- It can be more common in people with certain illnesses, such as:
- Hypothyroidism—underactive thyroid
- Hypercalcemia—too much calcium in the blood
- Hypomagnesemia—too little magnesium in the blood
- Hemochromatosis—too much iron stored in the body
What are the Symptoms of CPPD?
When the crystals cause arthritis, affected joints may be:
- Very painful
The symptoms may last for days to weeks (acute) or they can be more long term (chronic).
How is CPPD Diagnosed?
Your doctor will ask you about your symptoms and examine your joints. Fluid from a swollen joint can be examined under a special microscope to look for calcium pyrophosphate crystals. Your doctor may also examine your joint using an X-ray or ultrasound and order blood work.
How is CPPD Treated?
Although the crystals cannot be dissolved or removed, the arthritis can be successfully managed. Treatment includes managing any illness (listed above) that can make CPPD more likely to occur. It also includes medications to manage the symptoms such as:
- Nonsteroidal anti-inflammatory drugs, also called NSAIDs. An example is ibuprofen. However, some older individuals cannot safely take NSAIDs.
- When one or two joints are inflamed, the joint can be drained and corticosteroids injected.
- Colchicine in low doses can be used in some individuals.
When Should I Call the Doctor?
Call your doctor with questions about your illness or treatment or if:
- You are not getting better with treatment
- You are having new symptoms, such as:
- New swelling or pain in joints
- New fever
- You are having side effects from the medications